Texas, 2004

Winter Weather in Texas, December 22, 2004

December 22, 2004 · NWS FWD · 46 events in 46 counties and zones

A mixture of snow and sleet spread across North Central Texas during the early morning and daytime hours, affecting virtually all of North Central Texas. Snow and sleet accumulations ranged from a trace in the southeast up to 3 inches in Eastland and Erath counties.

Where it happened

Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A mixture of snow and sleet spread across North Central Texas during the early morning and daytime hours, affecting virtually all of North Central Texas. Snow and sleet accumulations ranged from a trace in the southeast up to 3 inches in Eastland and Erath counties. The biggest problem was delays in airline flights in the DFW area, and reports of over 500 traffic accidents due to ice and snow packed roads, bridges, and overpasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 21, 10:05 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 21, 10:05 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR ACCUMULATION LOCATION
NATIONAL WEATHER SERVICE FORT WORTH TX
1005 PM CST TUE DEC 21 2004

.UPDATE CORRECTION...

SHOWERS AND THUNDERSTORMS ALONG PREFRONTAL TROUGH CONTINUE TO MOVE
INTO EAST TEXAS.  DONT EXPECT ANY REDEVELOPMENT AS DRIER AIR WORKS
IN FROM THE NORTHWEST.

ARCTIC COLD FRONT CONTINUES TO PLUNGE SOUTHWARD THROUGH NORTHERN
OKLAHOMA AND THE TEXAS PANHANDLE. AFTER A QUICK LOOK AT THE 00Z ETA
RUN...ISENTROPIC LIFT IS STILL FORECAST OVER THE NORTHERN HALF OF
NORTH TEXAS ON WEDNESDAY JUST AFTER THE COLD AIR ARRIVES.  THIS
SHOULD LEAD TO RAIN/MIXED WITH SNOW INITIALLY WITH PRECIPITATION
CHANGING TO ALL SNOW AROUND MIDDAY.  WE STILL FEEL ACCUMULATIONS
WILL BE LIGHT AND LIMITED MAINLY TO GRASSY SURFACES. IT DOES APPEAR
THAT THE BEST CHANCE OF SNOW WILL BE IN THE NORTHWEST COUNTIES.
HAVE DECIDED TO HOLD OFF ON A SNOW ADVISORY FOR NOW AND ALLOW MORE
TIME TO ANALYZE INCOMING DATA.  HOWEVER...INITIAL THOUGHTS ARE THAT
ONE TO TWO INCHES IN NORTHWEST COUNTIES MAY NOT BE TOO FAR
FETCHED...AGAIN...MAINLY ON GRASSY SURFACES.

FOR THIS UPDATE...WILL DECREASE POPS IN THE SOUTHEAST TONIGHT. WILL
ALSO BUMP WIND SPEEDS UP ON WEDNESDAY TO THE 15 TO 25 MPH RANGE AND
ADJUST SOME HOURLY TEMP/DEWPOINT GRIDS.  NO OTHER CHANGES AT THIS
TIME.

&&

.AVIATION...
NEW NGM AND ETA ARE IN. BOTH GIVE A BIT MORE PRECIP THAN PREVIOUS
RUNS...WITH BETTER ISENTROPIC LIFT OVER CENTRAL PARTS OF NORTH
TEXAS. WILL GO A BIT MORE SNOWY IN 06Z TAF...BUT STILL EXPECT
ACCUMULATION ONLY ON GRASSY SURFACES. NORTH WINDS WILL BE
STRONG...BUT WILL TONE DOWN MY PREVIOUS G30 KT TO G25 KT. LOOKS LIKE
R-S- WILL START AROUND 17Z AND BE ALL SNOW BY 19Z...OVER BY 00Z.
PREVAILING VISIBILITIES WILL LIKELY STAY ABOVE 4 OR 5 MILES WITH
SNOWFALL GENERALLY LIGHT. CEILINGS WILL HOVER NEAR 1000FT. 84

&&

.PREV DISCUSSION...
400 PM CST
TONIGHT...
CYCLOGENESIS OVER NORTH TEXAS TODAY...ARCTIC FRONT WILL BE DRAWN TO
PRESSURE FALLS AND ACCELERATE. DEEPENING LOW IN GREAT LAKES
SIPHONING COLDEST AIR OFF TO THE EAST...BUT WESTWARD MOMENTUM OF
ARCTIC AIR WILL CONTINUE TO SURGE FRONT MORE SOUTHERLY.

THUNDERSTORM ACTIVITY CONFINED TO FAR EAST TEXAS AND LOUISIANA. WILL
KEEP SLIGHT CHANCES FOR SHOWERS IN THE EAST THIS EVENING...BUT FEEL
IMPINGING NORTHERLY SFC WINDS WILL REDUCE ALREADY LIMITED MOISTURE.
SHOWERS POSSIBLE OVERNIGHT AREAWIDE WITH REMAINING MILD AIR LIFTED
IN ADVANCE OF ARCTIC AIR.

WEDNESDAY...
MODELS TRENDING TOWARD MORE SIGNIFICANT ISENTROPIC LIFT NORTH OF
I-20 ON WEDNESDAY. GOOD AGREEMENT WITH 700-800MB FORCING WITH
SUFFICIENT MOISTURE...PARTICULARLY IN S OKLAHOMA. QPF ALGORITHMS
YIELDING 1/10-1/4 IN WATER EQUIVALENT. QUESTION WILL BE TIMING OF
SNOW PROFILE. PRECIP WILL CHANGE TO SNOW FIRST IN NW ZONES WHERE
BEST LIFT AND DURATION MAY ALLOW FOR SNOWFALL TOTALS UP TO 1 INCH.
MAX SNOW GRIDS 1/2 INCH TOTAL 12Z-00Z WEDNESDAY. TRANSLATION OF LIFT
TO NE ZONES DURING THE DAY BEFORE DOWNGLIDE OVERTAKES ENTIRE CWA
AROUND 00Z. NE ZONE MAY EXCEED 1/2 INCH AS WELL WHERE BULK OF PRECIP
WILL BE DURING TIME OF FAVORABLE THICKNESSES. MEASURABLE SNOW
PRIMARILY N OF RPH-LUD-PRX. WITH WARM GROUND...SNOW ACCUMULATION
SHOULD INITIALLY BE LIMITED TO GRASSY SURFACES. TRAVEL IMPEDANCE
SHOULD BE MINIMAL...BUT WILL NEED TO BEAR WATCHING ALONG RED RIVER.
WINTER WEATHER ADVISORY NOT NEEDED AT THIS TIME AS TRAVEL PROBLEMS
NOT ANTICIPATED.

EVAPORATIVE COOLING OF PRECIP INTO DRY ARCTIC AIR WILL HELP
ACCELERATE TEMPERATURE DROP...AND IMPROVE SOUTHERN TRANSLATION OF
SNOW LINE. RAIN MIXED WITH SNOW I-20 CORRIDOR BY EARLY AFTERNOON.
TRANSITION TO ALL SNOW POSSIBLE...BUT ACCUMULATION SHOULD BE MINIMAL
AND LIMITED TO GRASSY SURFACES. LIFT INSIGNIFICANT SOUTH OF I-20...
BUT SCATTERED FLURRIES WITH SOME LIGHT RAIN POSSIBLE.

WEDNESDAY NIGHT...
WITH DOWNGLIDE...WEDNESDAY EVENING PRECIP TO BE INSIGNIFICANT...
EXCEPT IN NE WHERE EXIT TIME OF LIFT MAY ALLOW SOME LIGHT SNOW TO
LINGER PAST 00Z. ADDITIONAL SNOW ACCUMULATION SHOULD BE LIGHT.

THURSDAY THROUGH CHRISTMAS DAY...
VERY COLD MORNINGS WITH TEENS AND LOWER 20S AREAWIDE THURS/FRI/SAT.
HAVE REDUCED LOW TEMPERATURES A FEW DEGREES. DAYTIME CLOUDINESS WILL
STUNT MODERATING OF ARCTIC AIR INITIALLY...AND LIGHT WINDS AND DRY
AIR WILL ALLOW FOR FRIGID NIGHTS. SOUTH WINDS AND SUNSHINE WILL SEND
TEMPS INTO THE 40S FOR A COOL...BUT PLEASANT IN COMPARISON...
CHRISTMAS DAY.

SUNDAY THROUGH TUESDAY...
POTENTIAL FOR SIGNIFICANT WARM UP WITH WESTERLIES RAKING THE CENTRAL
PLAINS...AND INDUCED SOUTHERLY WINDS WITH LEE TROUGHING. KEEPING 50S
AND 60S NOW FOR HIGHS...BUT MAY NEED TO BUMP UP A BIT IF EXTENDED
MODELS CONTINUE TO SEND ALASKAN LOW INTO PACIFIC NW...AND INDUCE
RIDGING INTO TEXAS.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  35  39  21  34 /  30  40  10   0
WACO, TX              39  42  24  37 /  20  30  10   0
PARIS, TX             35  37  19  31 /  30  60  20   0
DENTON, TX            33  37  20  32 /  30  50  10   0
MCKINNEY, TX          36  38  20  33 /  30  50  10   0
DALLAS, TX            36  39  22  35 /  30  40  10   0
TERRELL, TX           40  42  21  35 /  30  40  10   0
CORSICANA, TX         42  43  23  36 /  30  40  10   0
TEMPLE, TX            43  43  24  38 /  20  30  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Dec 21, 4:50 PM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
450 PM CST TUE DEC 21 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
450 PM CST TUE DEC 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...
AN ARCTIC COLD FRONT WILL MOVE ACROSS NORTH TEXAS WEDNESDAY WITH SOME
OF THE COLDEST AIR THIS SEASON. OVERNIGHT LOWS WILL BE IN THE MID
TEENS TO LOWER 20S THURSDAY AND FRIDAY... AND POSSIBLY AGAIN ON
CHRISTMAS MORNING.  ALONG WITH THE COLD WEATHER... THERE WILL BE A
CHANCE OF LIGHT SNOW WEDNESDAY AFTERNOON GENERALLY NORTH OF I-20...
THEN SPREADING SOUTHWARD AND TAPERING TO FLURRIES BY WEDNESDAY
EVENING.  LESS THAN ONE INCH OF ACCUMULATION IS POSSIBLE ALONG THE
RED RIVER VALLEY FROM MONTAGUE TO PARIS WITH TRACE AMOUNTS EXTENDING
DOWN TO I-20. NO TRAVEL PROBLEMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

46 winter weather. Local standard time, as filed.

Winter Weather, Fannin

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Fannin forecast zone
Reported by
NEWSPAPER
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Winter Weather, Freestone

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Freestone forecast zone
Reported by
NEWSPAPER
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Winter Weather, Grayson

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Grayson forecast zone
Reported by
NEWSPAPER
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Hamilton forecast zone
Reported by
NEWSPAPER
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Henderson forecast zone
Reported by
NEWSPAPER
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Winter Weather, Hill

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Hill forecast zone
Reported by
NEWSPAPER
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Winter Weather, Hood

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Hood forecast zone
Reported by
NEWSPAPER
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Hopkins forecast zone
Reported by
NEWSPAPER
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Winter Weather, Hunt

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Hunt forecast zone
Reported by
NEWSPAPER
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Winter Weather, Jack

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Jack forecast zone
Reported by
NEWSPAPER
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Johnson forecast zone
Reported by
NEWSPAPER
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Winter Weather, Kaufman

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Kaufman forecast zone
Reported by
NEWSPAPER
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Winter Weather, Lamar

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Lamar forecast zone
Reported by
NEWSPAPER
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Winter Weather, Lampasas

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Lampasas forecast zone
Reported by
NEWSPAPER
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Winter Weather, Leon

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Leon forecast zone
Reported by
NEWSPAPER
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Winter Weather, Limestone

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Limestone forecast zone
Reported by
NEWSPAPER
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Winter Weather, McLennan

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
McLennan forecast zone
Reported by
NEWSPAPER
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Winter Weather, Milam

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Milam forecast zone
Reported by
NEWSPAPER
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Winter Weather, Mills

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Mills forecast zone
Reported by
NEWSPAPER
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Winter Weather, Montague

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Montague forecast zone
Reported by
NEWSPAPER
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Winter Weather, Navarro

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Navarro forecast zone
Reported by
NEWSPAPER
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Winter Weather, Palo Pinto

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Palo Pinto forecast zone
Reported by
NEWSPAPER
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Winter Weather, Parker

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Parker forecast zone
Reported by
NEWSPAPER
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Winter Weather, Rains

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Rains forecast zone
Reported by
NEWSPAPER
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Winter Weather, Robertson

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Robertson forecast zone
Reported by
NEWSPAPER
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Winter Weather, Rockwall

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Rockwall forecast zone
Reported by
NEWSPAPER
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Winter Weather, Somervell

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Somervell forecast zone
Reported by
NEWSPAPER
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Winter Weather, Stephens

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Stephens forecast zone
Reported by
NEWSPAPER
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Winter Weather, Tarrant

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Tarrant forecast zone
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Winter Weather, Van Zandt

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Van Zandt forecast zone
Reported by
NEWSPAPER
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Winter Weather, Wise

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Wise forecast zone
Reported by
NEWSPAPER
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Winter Weather, Young

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Young forecast zone
Reported by
NEWSPAPER
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Winter Weather, Anderson

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Anderson forecast zone
Reported by
NEWSPAPER
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Winter Weather, Bell

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Bell forecast zone
Reported by
NEWSPAPER
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Winter Weather, Bosque

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Bosque forecast zone
Reported by
NEWSPAPER
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Winter Weather, Collin

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Collin forecast zone
Reported by
NEWSPAPER
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Winter Weather, Comanche

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Comanche forecast zone
Reported by
NEWSPAPER
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Winter Weather, Cooke

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Cooke forecast zone
Reported by
NEWSPAPER
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Winter Weather, Coryell

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Coryell forecast zone
Reported by
NEWSPAPER
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Winter Weather, Dallas

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Dallas forecast zone
Reported by
NEWSPAPER
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Winter Weather, Delta

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Delta forecast zone
Reported by
NEWSPAPER
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Winter Weather, Denton

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Denton forecast zone
Reported by
NEWSPAPER
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Winter Weather, Eastland

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Eastland forecast zone
Reported by
NEWSPAPER
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Winter Weather, Ellis

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Ellis forecast zone
Reported by
NEWSPAPER
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Winter Weather, Erath

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Erath forecast zone
Reported by
NEWSPAPER
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Winter Weather, Falls

When
December 22, 12:01 AM CST to 11:59 PM CST
Where
Falls forecast zone
Reported by
NEWSPAPER
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430991, 5430992, 5430993, 5430994, 5430995, 5430996, 5430997, 5430998, 5430999, 5431000, 5431001, 5431002, 5431003, 5431004, 5431005, 5431006, 5431007, 5431008, 5431009, 5431010, 5431011, 5431012, 5431013, 5431014, 5431015, 5431016, 5431017, 5431018, 5431019, 5431020, 5431021, 5431022, 5432620, 5432621, 5432622, 5432623, 5432624, 5432625, 5432626, 5432627, and more.